Alert archive / New Hampshire / River Flood Warnings in 2020
River Flood Warning 22, NWS Gray, ME
NWS Gray, ME issued this river flood warning at Dec 24, 2020, 9:33 PM EST for Grafton County, New Hampshire. It took effect at Dec 25, 2020, 12:01 PM EST. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2020, 9:33 PM EST (02:33 UTC)
- In effect from
- Dec 25, 2020, 12:01 PM EST
- Expired
- Dec 26, 2020, 11:10 AM EST
- In force
- 23 hr
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Flood severity
- Minor
County Grafton County, NH
The radar
The Burlington radar (KCXX), 125 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Pemigewasset River at Woodstock (WOON3).
- Action stage
- 6 ft
- Minor stage
- 9 ft
- Moderate stage
- 13 ft
- Major stage
- 16 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01075000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this river flood warning went out at Dec 24, 7:15 PM EST, 2 hours 18 minutes earlier.
Area forecast discussion, Dec 24, 7:15 PM EST, 2 hours 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
715 PM EST Thu Dec 24 2020
.SYNOPSIS...
A slow-moving cold front will approach our region tonight
bringing heavy rain, unseasonably warm temperatures, and windy
conditions to the region for Christmas Day. High pressure will
gradually build into the region over the weekend bringing cooler
temperatures before another disturbance approaches from the
west on Monday with some light precipitation possible Monday
night into Tuesday.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
715 PM Update: Update primarily to slow the warming of
temperatures in the cold air damming region just south of the
mountains where temperatures from 1P1/Plymouth to IZG/Fryeburg
remain in the 30s. This low level cold air will gradually be
eroded...but it will take time. Otherwise...no significant
updates with forecast on track as we await rain and winds
arriving from the west.
Previous discussion below...
Looking first at the synoptic setup... satellite analysis shows
a deeply amplified trough extending from northern Canada down
through the Plains and to the northern shore of the Gulf of
Mexico. This trough drives an elongated pressure trough/cold
front extending from its parent low near Hudson Bay south
through the lower Great Lakes, Appalachia, and down to around
Georgia. Of particular note is the development of a strong
southerly LLJ in its warm sector as the system reaches the East
Coast. This LLJ is the feature we home in on with this forecast.
Locally...clouds will continue to fill in and lower this evening
into tonight with onshore flow in the low levels and southwest
flow aloft ahead of the approaching system. Temperatures will
hold steady or warm overnight as well as winds gradually pick up
especially at the coast and become gusty. By around midnight,
temperatures will be in the 40s (north) to low-50s along the
coast and in the southern zones. The ability for warm advection
to make it into the lakes region is an important feature to
monitor going forward as this has big implications for the wind
forecast there late tonight into tomorrow.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
During the early morning hours of Christmas Day (tomorrow), low
level wind fields will strengthen substantially as the LLJ
crosses into New England. By about dawn, the 80+ kt LLJ at h850
will be nearly directly over New Hampshire. As is typically the
case... the erosion of the cool (not quite "cold" for my taste)
air dam and by extension improving low level lapse rates are
key to mixing any component of these winds to the surface. More
on that in a minute. Showers ahead of the system will turn to a
steady rainfall with the jet... models have consistently
brought an atmospheric river with PWAT 1.25-1.5" up into New
England, a highly anomalous airmass WRT moisture. A broad 1-2"
of rainfall is expected as a result, with 2-3" over the lakes
region and coastal plain, and locally 3-5" across the White and
western Maine Mountains due to forced convergence and upslope
there. More hydro details below. A fine line of convection is
expected as the cold front crosses with isolated lightning
possible... and crosses between about 12Z (SE NH) and 21Z
(Penobscot Bay).
For wind... as stated, low level temperatures are key.
Generally speaking, do think warmer temps/more friction over
land versus neighboring waters will be a wash in terms of which
gets stronger winds, so have similar 50+ kt gusts over the
waters and along the coast. As for these winds reaching further
inland... given wind direction and residency as the line slows
down, best bet remains along the Mid-Coast and further Downeast.
For this, a High Wind Warning has been issued along the coast
and into interior Waldo county. Elsewhere... a combination of
factors including a) uncertainty in low level profiles; b) the
fine line of convection and momentum transfer due to moderate to
heavy rainfall; and c) downsloping winds off the White
Mountains led to Wind Advisories being issued for all other
zones except for northern Coos county in New Hampshire. While I
do think that the interior zones of the Lakes Region/central NH
extending east to the Connecticut Valley will be spared the
stronger gusts... or even frequent gusts beyond 40 kts... didn't
want to get too cute and run the risk of muddying the message
or worse, missing out gusts which may very well still come out
in momentum transfer.
The passage of the fine line/cold front undercuts the LLJ of the
warm sector so I expect winds to die down fairly quickly in the
wake of that feature... but not entirely so with wind gusts
still gusting around 30 mph or so under more steady rain. The
main band of rain will continue to slowly march northeast as
the larger system advances east, slowing and perhaps stalling
over central Maine Friday evening and overnight. Further west, a
reinforcing cold front enters with a strong wind shift and
temperatures falling into the 20s and 30s by dawn. Flash
freezing of remaining moisture may be an issue back toward the
west.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Cold high pressure builds in over the weekend with generally
fair but cold and breezy weather. Winds will abate on Sunday as
high pressure ridging at the SFC slides overhead.
The various members of the 12z guidance suite are in general
good agreement early in the week as a short wave trough drops
southeast into the Great Lakes region and moves across our area
Monday night. Precipitation amounts don't look to be that high,
but there will be a chance of snow and some rain showers Monday
and Monday night. The cold front that moves through Monday
evening is modeled to be fairly sharp. This may aid in the
development of a few snow squalls. Fair weather returns Tuesday
in the wake of the cold front, but it will be cold and windy.
Thereafter, there is generally good model agreement that another
atmospheric river event could occur, centered on Thursday and
Thursday night. Long way to go and this could have a completely
different look in a few days. However, the chance for another
bout of heavy rain looks possible at the end of the week.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Short Term /Through Friday Night/...
Summary: A powerful storm system will move into the region
tonight with strong winds and heavy rain through Friday before
improving conditions arrive Friday night.
Restrictions: Ceilings are dropping at the moment...and that
will continue with visibilities following through the overnight
as showers increase in coverage and drizzle/fog develops over
existing snowpack. This will result in deterioration to LIFR/IFR
overnight with this generally persisting through the day
Friday. Rapid improvement to VFR from west to east is expected
overnight Friday night.
Winds: Southeasterly winds will gradually increase through the
night with the period of strongest winds from around 09Z through
early afternoon. During this period, wind gusts in excess of
40kt are expected along the coast...with gusts in excess of
30kts for the inland terminals. Winds quickly diminish Friday
afternoon and further weaken to 10kts or less Friday night.
LLWS: Southerly winds at 2kft will strengthen to 50-60kts
through the overnight and continue through late morning before
weakening in the afternoon and gradually ending the LLWS threat.
Long Term...VFR conditions likely Saturday and Sunday. A return
to MFR conditions will be possible on Monday as the next low
pressure system moves eastward and crosses our region Monday
night. VFR then returns for Tuesday, albeit with gusty NW SFC
winds.
&&
.MARINE...
Short Term /Through Friday Night/...A strong southerly to
onshore wind develops tonight, to storm force early in the
morning through much of the day Friday as a LLJ approaches. Seas
are expected to build to 20 ft for a brief time off the
MidCoast ahead of a cold front. The cold front crosses the
waters from west to east during the afternoon and evening with
winds quickly in its wake. Seas will be more slow to subside,
backing down to around 10 ft over the outer waters by daybreak
Saturday.
Long Term...SCA conditions on Saturday will subside on Sunday.
SCA conditions likely return on Monday as low pressure
approaches from the west.
&&
.HYDROLOGY...
An unseasonably warm and moist airmass will continue to
overspread the region tonight ahead of an approaching frontal
system. This frontal system is expected to bring 1 to 3" of
rainfall to the area with amounts closer to 3-4.5" over the
higher terrain, especially in the SSE facing upslopes of the
White and western Maine mountains. In addition...dew points will
creep into the 40s late today...climbing to around 50 degrees
for much of the area as the system crosses which will aid in
rapid snow melt. A combination of heavy rain and snowmelt is
expected to cause strong rises on streams with flooding possible
especially in smaller basins in headwater regions over higher
terrain. In addition... urban flooding will be possible with
snowbanks clogging drains. The Flood Watch covers most of the
forecast area to account for flashier headwater streams...the
location of maximum snowpack...and urban areas where poor
drainage may cause issues as well.
In general we're expecting to lose the majority of our snowpack
with wind, rain, and 12-18 hours of 45+ degree (F) dew points...
latest SWE estimates release around 1 to 2 inches of liquid
from snowpack in addition to rainfall. The volume of water we
anticipate is expected to cleanly break up relatively thin ice
cover, although streams on the northern slopes of the Whites
may have localized ice jamming issues.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch from 1 AM EST Friday through Saturday morning for
MEZ007>009-012>014-018>028-033.
Wind Advisory from 4 AM to 1 PM EST Friday for MEZ012-033.
Wind Advisory from 4 AM to 4 PM EST Friday for MEZ008-009-013-
014-020-021.
Wind Advisory from 1 AM to 1 PM EST Friday for MEZ007-018-019.
High Wind Warning from 4 AM to 4 PM EST Friday for MEZ022>028.
NH...Flood Watch from 1 AM EST Friday through Saturday morning for
NHZ002>015.
Wind Advisory from 4 AM to 1 PM EST Friday for NHZ004>009.
Wind Advisory from 1 AM to 1 PM EST Friday for NHZ002-003-
010>013-015.
High Wind Warning from 4 AM to 4 PM EST Friday for NHZ014.
MARINE...Storm Warning from 4 AM to 7 PM EST Friday for ANZ150>154.
&&
NEAR TERM UPDATE...Arnott
AVIATION...ArnottHazardous weather outlook, Dec 24, 3:45 PM EST, 5 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 345 PM EST Thu Dec 24 2020 MEZ007-018-019-NHZ002-003-010>013-015-252045- Northern Oxford-Interior York-Central Interior Cumberland- Southern Coos-Northern Grafton-Strafford-Cheshire- Eastern Hillsborough-Interior Rockingham- Western And Central Hillsborough- 345 PM EST Thu Dec 24 2020 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST FRIDAY... ...FLOOD WATCH IN EFFECT FROM 1 AM EST FRIDAY THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for Maine, southwest Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ022>028-NHZ014-252045- Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln- Knox-Coastal Waldo-Coastal Rockingham- 345 PM EST Thu Dec 24 2020 ...FLOOD WATCH IN EFFECT FROM 1 AM EST FRIDAY THROUGH SATURDAY MORNING... ...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 4 PM EST FRIDAY... This Hazardous Weather Outlook is for south central Maine, southwest Maine and southern New Hampshire. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. High Wind Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. High Wind Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ008-009-013-014-020-021-252045- Northern Franklin-Central Somerset-Southern Franklin- Southern Somerset-Androscoggin-Kennebec- 345 PM EST Thu Dec 24 2020 ...FLOOD WATCH IN EFFECT FROM 1 AM EST FRIDAY THROUGH SATURDAY MORNING... ...WIND ADVISORY IN EFFECT FROM 4 AM TO 4 PM EST FRIDAY... This Hazardous Weather Outlook is for south central Maine, southwest Maine, west central Maine and western Maine. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ012-033-NHZ004>009-252045- Southern Oxford-Interior Cumberland Highlands-Northern Carroll- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- 345 PM EST Thu Dec 24 2020 ...FLOOD WATCH IN EFFECT FROM 1 AM EST FRIDAY THROUGH SATURDAY MORNING... ...WIND ADVISORY IN EFFECT FROM 4 AM TO 1 PM EST FRIDAY... This Hazardous Weather Outlook is for western Maine, central New Hampshire and northern New Hampshire. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NHZ001-252045- Northern Coos- 345 PM EST Thu Dec 24 2020 This Hazardous Weather Outlook is for northern New Hampshire. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Winds may gust around 40 MPH on Friday with heavy rain expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-252045- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 345 PM EST Thu Dec 24 2020 ...STORM WARNING IN EFFECT FROM 4 AM TO 7 PM EST FRIDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 9:33 PM EST | River Flood Warning | GYX | Oxford | 35 hr |
| Dec 24, 9:33 PM EST | River Flood Warning | GYX | Somerset | 71 hr |
| Dec 25, 6:15 AM EST | Areal Flood Warning | GYX | Oxford | 6 hr |
| Dec 25, 12:03 PM EST | River Flood Warning | GYX | Somerset | 24 hr |
| Dec 25, 12:03 PM EST | River Flood Warning | GYX | Franklin, Somerset | 32 hr |
| Dec 25, 12:03 PM EST | River Flood Warning | GYX | Kennebec | 43 hr |
| Dec 25, 12:03 PM EST | River Flood Warning | GYX | Kennebec | 55 hr |
| Dec 25, 12:03 PM EST | River Flood Warning | GYX | Kennebec | 46 hr |
| Dec 25, 12:46 PM EST | Gale Warning | GYX | 3 hr | |
| Dec 25, 3:21 PM EST | Gale Warning | GYX | 18 hr | |
| Dec 25, 3:21 PM EST | Small Craft Advisory | GYX | 45 hr | |
| Dec 25, 3:39 PM EST | River Flood Warning | GYX | Cumberland | 15 hr |
| Dec 25, 3:46 PM EST | River Flood Warning | GYX | Oxford | 19 hr |
| Dec 24, 9:33 PM EST | River Flood Warning | GYX | Carroll | 50 hr |
| Dec 24, 9:33 PM EST | River Flood Warning | GYX | Grafton | 41 hr |
| Dec 24, 9:33 PM EST | River Flood Warning | GYX | Merrimack | 3 days |
| Dec 25, 6:42 AM EST | River Flood Warning | GYX | Grafton | 11 hr |
| Dec 25, 12:03 PM EST | River Flood Warning | GYX | Grafton | 4 hr |
| Dec 25, 12:03 PM EST | River Flood Warning | GYX | Sullivan | 6 hr |
| Dec 25, 2:58 PM EST | Areal Flood Warning | GYX | Cheshire, Hillsborough, Merrimack, Sullivan | 4 hr |
Nearby
River Flood Warnings in New Hampshire, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.